Aa
A
A
Close
1154462 tn?1327437979
Does Lamictal cause severe sore throat and fever?
I cannot sleep at all tonite cuz my throat is killing me and my lymph nodes hurt
Cancel
12 Answers
Page 1 of 1
607502 tn?1288251140
um ok

Its not one of the noted side effects.  Could you just be sick?  if not better to call your doctor or pdoc.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
If you ever get a sudden sore throat while on antipsychotics which can cause agranulocytosis however you should call your psychiatrist right away.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
1154462 tn?1327437979
thanks for the responses. I think probably my immune system is just weak these days because i've battled with a cold and sore throat the entire past week. I thought light of it and just treated by resting/Ibuprofen. Last night I left at 2 am to get some Nyquil from nearby Safeway, turns out they're closed from 1-5am. the local 7-eleven also didn't have anything. I came back disappointed. Figured i'll pick up the meds from Walmart on the way to work at 4 since I couldn't sleep anyways! By 5 the aches and pains from the fever and not being able to swallow told me I had to call in sick. I did buy Nyquil, Dayquil cough + cold medicine so we'll see how it works. I have a call in to my PDoc so we'll see what he says, he did warn me to watch out for swollen lymph nodes although i'm just on anti-convulsant and anti-seizure meds.this is my 2nd sick day so I just want no more!!!
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Be careful taking the Day or Night "quils" for a long time.  And by long I mean like 3-5 days.  I tried to use dayquil once to make it through a week of work,  it ended up causing mucous plugs to form in my lungs, which turned into a bad case of pneumonia.

I've never had sore throat or fever from Lamictal.

Rogelio
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
1134609 tn?1269275800
Actually, flu like symptoms are some of the infrequent side effects of Lamictal. Between 1 and 5% of folks have that kind of reaction to it.I kicked up my dose of Lamictal last week and had the chills for two days, but it went away. I wouldn't worry too much about it, unless you get a rash. It a rash appears, then you need to be concerned. If this does happen, get a hold of you doctor right away.. Unfortunately the rash is another infrequent side effect of the medication, but you have to keep track of it; in case it turns into Steven-Johnson Syndrome. It's a Catch-22, the rash does happen to some people, but the chances of it becoming a serious issues are very rare.. But, again, err on the safe side, get a hold of your doc and go from there.

I will also echo the other statements; stay away from Nyquil and Dayquil, the pseudo-ephedrine in them can cause you some problems. You may be able to get some sleep and/or feel better throughout the day, but you won't get healthy sleep; it screws up your Circadian sleep cycle. This can cause mood swings and issues the next day. I have had issues with the 'quils' my whole life; I take them to feel better and sleep, but they can cause me some serious mental health issues.

Also, Lamictal isn't an anti-psychotic, it's an anti-convulsant; they work in very different ways.

Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
1154462 tn?1327437979
Thanks for the comments rogelio and bpchrisb. I'm only taking the dayquil & nyquil to get by this week. the constant exhaustion, aches and pains along with sore throat and stuffy nose is super annoying at work. hopefully by end of this week i should feel better but yeah i'm taking small doses of the "quils".
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
1134609 tn?1269275800
I'm more sensitive to medication than most folks, I either respond to them well, or I get a bad adverse reaction. I have to be very careful to manage various things in my life; sleep, lifestyle, etc.. So, chances are that I will have a bad reaction to a lot of things, including over the counter medications. I had asthmatic bronchitis last fall and I paid for it; I struggled with it because I couldn't take many medicines. I will say, EmergenC is a life saver for me; the big dose of Vitamin C and B helps me out a lot.

But, again, don't be too concerned with Lamictal; the flu like reaction was fairly common in the clinical trials. And, as I have found, if it's a frequent reaction in the clinical trials, it's probably occurring more in the 'real world'. And, I can't stress this one enough; Lamictal is not an anti-psychotic medication; it's an anti-convulsant. There's a world of difference between the two and how your body will react to them.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
585414 tn?1288944902
Well from what you are describing it is probably a standard cold but always keep your psychiatrist updated as I knew someone that had Steven's Johnson Syndrome from Lamictal and acquired it the reverse way with the flu like symptoms first and the rash later although that is quite rare. That doesn't mean at any time you should panic but its essential to keep them updated of anything that's going on and let them decide from there.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
603015 tn?1329866573
After a few weeks of gradually increasing this medication I had a fever and then swollan glands, I didnt not link the two until you posted this question. a week or so later I got the rash and had to come off the med quickly, so what I am saying is it could be related and you must speak with your doctor and keep an eye out for a rash, if you do develope a rash seek urgent medical assistance.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
1134609 tn?1269275800
Something to bear in mind with the Lamictal and the rash potential. For me, the medication dries out my skin like you wouldn't believe. Because of that I get contact dermatitis, which looks like a rash, initially. The rash isn't something to mess around with, but there were a few scares where the dry skin was causing problems; it wasn't an allergic reaction.

Obviously, if you think it's a rash, take it seriously. I contacted my shrink both times I had issues and I got an appointment with a dermatologist the next day. He figured out that it wasn't a rash and everything went smoothly. The are some very obvious signs that you are developing Steve-Johnson Syndrome; very typical allergic reaction symptoms, so monitor those closely. If you're having any of those reactions; get to the ER. But, if a small rash appears, talk to your shrink first, go to a dermatologist and get it figured out. Again, this is all assuming that the rash is minor or could be a separate issue caused by the dry skin. The dry skin also caused irritation of various bug bites.

Again, err on the side of caution; always seek medical attention. But, there are some very, very common side effects of Lamictal that can mimic a rash. It's a Catch 22,  getting a rash is a side effect from the drug, but 1 in 50,000 people actually develop into Steven-Johnson syndrome and that percentage might be quite high. It's frightening; the medication works well for me, I would hate to have to discontinue it suddenly because a my skin was dry and irritated a spider bite.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
I am just seeing this, after doing some research.  My son is 14 and just started taking lamictal.  He started out with flu like symptoms.  He had a sore throat. Then when started his 5th week he started getting bumps on his face.  I thought it was just acne, then two days later he had a rash all over his body and fever.  This has been going on for 3 days now.  His fever has been as high as 104.2. He has been to Childrens ER and to his primary care physician.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Did they consider Lamictal being the source? That's scary... I hope he gets well soon.

http://epilepsy.emedtv.com/lamictal/lamictal-rash.html
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Your Answer
Avatar universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Submit Answer
A
A
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Bipolar Disorder Community Resources
RSS Expert Activity
233488 tn?1310696703
Blank
Marathon Running Done Over Many Yea...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
233488 tn?1310696703
Blank
New Article on Multifocal IOL vs &q...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
748543 tn?1463449675
Blank
TMJ/TMJ The Connection Between Teet...
01/15 by Hamidreza Nassery , DMD, FICOI, FAGD, FICCMOBlank
Top Mood Disorders Answerers
1551327 tn?1414146344
Blank
Bubulous
Tompkinsville, KY
1415482 tn?1459706314
Blank
Kayannaboo
Kingston, Jamaica
Avatar m tn
Blank
rogelio63
AZ